Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 8, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 9, 2001, 5:43 PM EST for Grant County, Wabash County, Indiana. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 9, 2001, 5:43 PM EST (22:43 UTC)
- Expired
- Apr 9, 2001, 6:30 PM EST
- In force
- 47 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Grant County, IN, Wabash County, IN
The radar
The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 5:52 PM EST | Hail 1.75 | Medaryville, IN | |
| Apr 9, 6:00 PM EST | Hail 0.75 | Peru, IN | |
| Apr 9, 6:25 PM EST | Hail 0.88 | Marion, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 554 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 092245 SVRFWA INC053-169-092330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 543 PM EST MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GRANT COUNTY IN INDIANA SOUTHERN WABASH COUNTY IN INDIANA * UNTIL 630 PM EST * AT 543 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF PERU...MOVING EAST AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... LA FONTAINE WABASH JALAPA SWEETSER GOLF BALL SIZE HAIL WAS REPORTED WITH THIS STORM IN MIAMI COUNTY. SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEARTHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4081 8597 4056 8588 4056 8561 4086 8569
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:00 PM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Apr 9, 3:00 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 300 PM EST MON APR 9 2001 MID-MS TO LWR OH VLY RAPIDLY DESTABILIZING THIS AFT WITH 18Z MSAS LI TO M6-8C...LAPS CAPES TO 2400 J/KG. INCRSG INSTABILITY WITH SVRL AM CONVECTION OUTFLOW BNDRIES S OF FA FOR CONVECTION TO FOCUS ON THIS EVE/TONIGHT. WLCI3 925MB WIND FIELD HAS BACKED AND INCREASED TO 20-25KT SWRLY. ETA/RUC40 INDICATING CONV ACRS NRN FA WL BE SLIGHTLY ELEVATED. 1000-850MB MFLUX CONVG MAX ACRS SRN FA BY 00Z. WL CONCENTRATE LKLY POPS WITH STRONG WORDING IN SRN FA WITH STRONG STORM WORDING TO HI CHC SCT POPS SHRA/TSRA MI ZNS. IN LONGER TERM NGM SEEMS TO WEAKEN LEAD DAKOTAS WAVE TO QUICK AS IT LIFTS INTO UPR GRTLKS. ALSO NOTING NCEP CONCERNS WITH NGM HANDLING OF THE NEXT WAVE EJECTING OUT OF INTRMTN REGION...HAVE LEANED TO ETA/AVN SOLN. CONTD LLVL CONVG NEXT FEW DAYS WL NECESSITATE CONT POPS THROUGH DY3 SPCLY SRN FA. MISFWA IN A FEW. .IWX...NONE. PBM
In the hours before
Special weather statement, Apr 9, 12:40 PM EST, 5 hours 3 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-100600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1240 PM EST MON APR 9 2001 THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT OVER PARTS OF NORTHERN INDIANA AND NORTHWEST OHIO. A WARM FRONT OVER THE SOUTHERN GREAT LAKES REGION WILL PROVIDE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT TONIGHT. THUNDERSTORMS ARE FORECAST TO REDEVELOP ALONG THIS FRONTAL BOUNDARY IN THE MID MISSISSIPPI VALLEY LATER THIS AFTERNOON AND EVENING...THEN MOVE INTO OUR REGION LATE THIS EVENING AND OVERNIGHT. HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH WILL BE THE MAIN THREAT WITH THE STRONGEST STORMS. THE RISK AREA IS GREATER ALONG AND SOUTH OF ROUTE 30. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MURPHY
Local storm report, Apr 9, 5:35 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
535 PM EST MON APR 09 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0529 PM WALTON IN .88 INCH HAIL
04/09/01 CASS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0533 PM (GUS)GRISSOM AFB PERU IN .88 INCH HAIL
04/09/01 MIAMI REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 11:17 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange | 33 min |
| Apr 9, 6:47 AM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 43 min |
| Apr 9, 5:19 PM EST | Severe Thunderstorm Warning | IWX | Cass, Miami | 31 min |
| Apr 9, 5:48 PM EST | Severe Thunderstorm Warning | IWX | Pulaski | 62 min |
| Apr 9, 5:52 PM EST | Severe Thunderstorm Warning | IWX | Miami | 28 min |
| Apr 9, 6:19 PM EST | Severe Thunderstorm Warning | IWX | Huntington | 61 min |
| Apr 9, 6:22 PM EST | Severe Thunderstorm Warning | IWX | Cass, Fulton | 58 min |
| Apr 9, 6:32 PM EST | Severe Thunderstorm Warning | IWX | Wabash | 18 min |
| Apr 9, 6:41 PM EST | Severe Thunderstorm Warning | IWX | Grant | 39 min |
| Apr 9, 6:42 PM EST | Tornado Warning | IWX | Cass, Miami | 38 min |
| Apr 9, 6:55 PM EST | Tornado Warning | IWX | Blackford, Grant | 50 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.